Thunderstorm Wind, Wayne
- When
- June 1, 9:41 AM CST
- Where
- Wayne County, 0.69 mi N of Wayne
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.240, -97.020
Large limbs were reported down across Wayne County.
A strong upper-level storm system tracked from the northern Rockies into northern High Plains with an associated surface low developing east across the Dakotas. Thunderstorms developed during the late afternoon and evening hours from north-central into eastern Nebraska along a trailing cold front with storms organizing into a bow-echo complex which produced numerous severe wind gusts and wind…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A strong upper-level storm system tracked from the northern Rockies into northern High Plains with an associated surface low developing east across the Dakotas. Thunderstorms developed during the late afternoon and evening hours from north-central into eastern Nebraska along a trailing cold front with storms organizing into a bow-echo complex which produced numerous severe wind gusts and wind damage over northeast Nebraska, as well as a brief tornado near Madison, NE.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 1, 5:44 AM CST, 3 hours 57 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 644 AM CDT Fri Jun 1 2018 .SHORT TERM...(Today through Sunday) Issued at 305 AM CDT Fri Jun 1 2018 Another hot day is in store with upper level ridging in place ahead of the next strong trough moving through the northern Rockies. Highs today should again reach the mid 90s, which would tie or set new records at Lincoln and Omaha, but probably not hot enough at Norfolk. Otherwise, mostly sunny skies today with breezy south southeast winds developing at 15 to 20 mph. Focus shifts to developing convection across central SD southward into central NE by 21-23z along or just ahead of the surface trough, but remaining west of our forecast area before 6 pm. The GFS and Canadian hint at development in southeast NE during the late afternoon, but feel the cap will hold in that area and will keep storms out until later in the evening. Wind shear is sufficient for supercellular storms when they develop with all modes of severe weather possible, which could impact northeast NE early in the evening. These storms will likely congeal into a severe MCS that spread east southeast through the evening across eastern NE with primarily a significant threat for damaging winds, but there also appears to be a hail threat as updraft helicity seem to ramp up by late evening across the southern portion of the forecast area as depicted by the HREF data. SPC has placed most of eastern NE in an enhanced risk of severe storms tonight, which seems reasonable. Storms likely develop into our northeast NE counties by 7-8 pm, then develop east southeast through the evening hours. Severe storm threat continues well after midnight, with a severe threat perhaps until 2-4 am, and even lingering thunderstorms through daybreak Saturday. PW values eventually increase to 1.25 to 1.5 inches, which is about 1 standard deviation above normal. Thus there will be the possibility of locally heavy rainfall overnight, especially for areas that would see training developing by late evening and overnight. Basin average forecast rainfall amounts range from 0.50 to 1.5 inches, but this may be on the low side across portions of southeast NE could see a couple of rounds of storms. WPC has placed some of the area in a slight risk of excessive rainfall, but widespread flash flooding is not expected. Showers and storms wind down Saturday morning, with significantly cooler temps and breezy northwesterly winds. Highs saturday in the upper 70s to lower 80s, more seasonable readings. Dry weather for Sunday with temps in the lower 80s. .LONG TERM...(Sunday night through Thursday) Issued at 305 AM CDT Fri Jun 1 2018 Another weak weather system moving out of the Rockies could bring a small chance of showers and storms Monday into Monday night. The ECMWF is a little more progressive with this wave, but the GFS is just a bit slower. Tuesday should be dry with short wave ridging in place across the region with highs back into the upper 80s. Wednesday sees high back around 90, but with a slight chance of showers/storms as models hint at another weak wave moving through the mean ridge that remains in place across the area. Highs Thursday again around 90. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 636 AM CDT Fri Jun 1 2018 VFR conditions and increasing south winds are expected through the day today. Strong to severe storms will develop and impact TAF sites this evening and have tried to focus the TAFs on most likely hours for these storms to impact each location. While not currently reflected in the TAF, any storms impacting TAF sites this evening and overnight may produce very strong winds 60 mph to 80 mph and damaging hail. && .CLIMATE... Issued at 305 AM CDT Fri Jun 1 2018 Another very hot day is expected with highs in the lower to mid 90s. Based on the current forecast, record temperatures could be tied or broken at Lincoln and Omaha. Omaha: 95/1934 Lincoln: 96/1934 Norfolk: 98/1955 && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...DeWald LONG TERM...DeWald AVIATION...Barjenbruch CLIMATE...DeWald
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 517 AM CDT Fri Jun 1 2018 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-020030- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 517 AM CDT Fri Jun 1 2018 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Today and Tonight High temperatures will reach the mid 90s this afternoon. This could tie or break records at both Lincoln and Omaha today. Severe storms are expected to develop across central Nebraska by mid afternoon, and would move into northeast Nebraska by 7 to 8 pm, then spread east southeast through the remainder of the evening. Supercell storms will be possible in northeast Nebraska, with damaging winds, large hail, and a tornado or two possible. Elsewhere, strong damaging winds 70 mph or higher would be the main hazard tonight, but also hail up to 2 inches in diameter. Locally heavy rainfall up to 2 could also occur, and training of thunderstorms could develop, with 2 or 3 rounds of strong to severe storms in the same locations, which could result in a small flash flood risk for some areas. Most of eastern Nebraska is an an enhanced risk of severe storms for this evening and tonight. The severe weather threat will linger for several hours past midnight, until 2 to 4 am Saturday morning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated non severe thunderstorms could still occur Saturday morning. Additional thunderstorm chances will exist Monday and Wednesday of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed tonight. DeWald
The national radar mosaic for the moment the first event began.
39 thunderstorm wind, 1 tornado. Local standard time, as filed.
Large limbs were reported down across Wayne County.
Police reported large limbs down.
The emergency manager estimated 70 mph winds blew down road signs.
A home weather station reported a gust to 60 mph 3 1/2 miles west of Fordyce.
Power lines blown down caused the power to go out in Neligh.
An estimated thunderstorm wind gust of 60 mph was reported north northwest of Meadow Grove.
Trees were blown down greater than one foot in diameter in Newman Grove.
A brief touchdown was reported.
Small trees and large limbs down in Albion. There were reports of scattered power outages in Boone County.
Trees and power lines were reported down west of Lindsay.
Police estimated 60 mph winds near the junction of US 81 and US 20.
A 60 mph wind gust was reported east of Lindsay.
A 58 mph wind gust was reported at Norfolk airport.
Power lines were blown down near Tarnov.
Winds were estimated to be 60 mph northwest of Columbus.
Law enforcement estimated 70 mph winds downed large tree limbs.
A storm spotter in Stanton estimated 70 mph winds.
A storm spotter estimated 60 mph winds about 4 miles southeast of Creston.
Winds estimated up to 70 mph downed large tree limbs on the western parts of Columbus.
Large tree limbs down north of Wayne.
The emergency manager measured a 63 mph wind gust in Columbus.
Numerous trees and power lines were blown down in and around Columbus. Trampolines were blown over, with some of them wrapped around power poles.
A storm chaser 1 1/2 miles south-southwest of Duncan estimated 60 mph thunderstorm winds.
Semi-truck was overturned on US 30 1 1/2 miles east of Duncan.
A storm chaser estimated 80 mph winds 3 miles southwest of Columbus.
A spotter estimated 60 mph winds from a thunderstorm 1/2 mile east of Stanton.
Power lines were blown down near Clarkson.
Dodge Police estimated 60 mph thunderstorm winds in Dodge.
Large tree limbs and power lines blown down in and around West Point.
Large tree limbs down. One tree limb fell on a power line in Fremont.
Eight inch diameter tree limb was snapped from a tree in Valley.
A home weather station located approximately 3 miles north of South Bend recorded a 59 mph wind gust.
Large tree limbs down throughout the town of Blair. Power outages were reported throughout the city.
A home weather station measured a 61 mph wind gust near 175th Ave and F St in Omaha. Large tree limbs were blown down.
Winds were estimated between 60-65 mph near 38th and Ames Streets in Omaha.
Trees down across the road near 95th and Blondo in Omaha.
Small tree limbs broken and shingles blown off a roof in Bellevue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2018Every state in 2018This day in weather historyThe tornado archive for Nebraska, 2018Warnings in Nebraska, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769613, 769616, 769576, 769578, 770076, 769580, 770078, 769573, 770080, 770081, 769584, 769585, 769586, 770082, 768168, 769590, 769592, 769594, 769598, 770083, 768170, 768172, 770085, 768173, 770086, 768177, 768178, 770088, 768179, 770089, 768180, 770091, 770093, 768183, 768188, 770097, 768196, 768198, 770102, 770142.